Ohio, 2004

Damaging Wind in Ohio, August 19, 2004

August 19, 2004 · NWS PBZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 19, 2:00 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 19, 2:00 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
300 PM EDT THU AUG 19 2004

.AVIATION...
WILL KEEP TSTMS IN TERMINALS THROUGH LATE AFTERNOON THE BREAK OUT TO
MID DECK DURING THE EVENING. PUT IN PATCHY FOG TOWARD MORNING.
&&

.SHORT TERM (TONIGHT THROUGH MONDAY)...
SVR WATCH TIL 8PM THEN LESSENING CHCS DURING THE NIGHT. LIKELY POPS
ON FRI...LESSER CHC FURTHER SOUTH. LIKELY TO CAT POPS FRI NIGHT AS
WV COMES UP. GFS CONTINUES FASTER THAN ETA WITH FROPA ON SATURDAY.
WENT WITH BLEND OF POPS. DRYING TREND ON SAT NGHT AND SUN. TEMPS
SIMILAR TO FWC NOS.
&&

.LONG TERM (MONDAY NIGHT THROUGH THURSDAY)...
CONTINUE DRY ON TUES UNTIL TUES NIGHT WHEN OVERRUNNING BEGINS.
CONTINUES INTO WEDNESDAY. THURSTEMPS SIMILAR TO MEX NOS.
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...SEVERE THUNDERSTORM WATCH FOR ZONES OHZ039>041-048>050-
     057>059-068-069 UNTIL 8 PM EDT.
PA...SEVERE THUNDERSTORM WATCH FOR ZONES PAZ014-016-020-022-023-
     029>032 UNTIL 8 PM EDT.
WV...SEVERE THUNDERSTORM WATCH FOR ZONES WVZ001>004 UNTIL 8 PM EDT.
&&
Hazardous weather outlook, Aug 19, 9:40 AM EST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1040 AM EDT THU AUG 19 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-200914-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
1040 AM EDT THU AUG 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY. IN ADDITION
THE THUNDERSTORMS WILL CONTAIN VERY HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Aug 19, 2:20 PM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
320 PM EDT THU AUG 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     3 ENE MCKEESPORT        40.36N 79.79W
08/19/2004                   ALLEGHENY          PA   SKYWARN SPOTTER

            TREES REPORTED DOWN.

&&
Local storm report, Aug 19, 3:09 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
409 PM EDT THU AUG 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     SPRINGDALE              40.54N 79.78W
08/19/2004                   ALLEGHENY          PA   AMATEUR RADIO

            70 MPH WIND GUSTS WITH TREES DOWN.

0330 PM     TSTM WND DMG     SHALER TOWNSHIP         40.52N 79.96W
08/19/2004                   ALLEGHENY          PA   AMATEUR RADIO

            TREES DOWN AND POWER OUTAGES.

&&

AWIPSUSR
Local storm report, Aug 19, 3:15 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
415 PM EDT THU AUG 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             STRASBURG               40.60N 81.53W
08/19/2004  0.75 INCH        TUSCARAWAS         OH   PUBLIC

&&

TP
Local storm report, Aug 19, 3:23 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
423 PM EDT THU AUG 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             DOVER                   40.53N 81.48W
08/19/2004  1.00 INCH        TUSCARAWAS         OH   PUBLIC

&&

TP
Local storm report, Aug 19, 3:31 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
431 PM EDT THU AUG 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             DOVER                   40.53N 81.48W
08/19/2004  2.00 INCH        TUSCARAWAS         OH   PUBLIC

&&

TP
Local storm report, Aug 19, 3:40 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
440 PM EDT THU AUG 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             4 SE GREENSBURG         40.27N 79.49W
08/19/2004  1.00 INCH        WESTMORELAND       PA   SKYWARN SPOTTER

&&

TP

The radar

The Pittsburgh radar (KPBZ), 38 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
August 19, 3:55 PM EST
Where
Jefferson County, Steubenville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
40.367, -80.617

Large trees blown down on Lawson Ave, Ross St, and N 5th St. 5000 customers lost electricity.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418233.